Wednesday, April 11, 2012

Severe cobalt intoxication following hip replacement revision: Clinical features and outcome.

Clin Toxicol (Phila). 2012 Apr;50(4):262-5.

Source

Toxicological Information Centre, Department of Occupational Medicine, Charles University, Prague and General University Hospital , Czech Republic.

Abstract

Context. Cobalt intoxication has become more frequent due to the wide use of metal hip implants. Case details. A 56-year-old male patient underwent total hip prosthesis, with a ceramics-on-ceramics implant. Almost 3 years later, it was replaced by metal implant containing cobalt, chromium, and titanium. He developed weight loss, heart, thyroid, and neurological toxicity, with severe hearing loss. He was treated with 2,3-dimercaptopropane-1-sulfonate (DMPS), and cobalt excretion increased. Clinical symptoms apart from deafness gradually resolved. Conclusion. We report significant cobalt poisoning from a damaged hip replacement with cobalt containing implant and a slow abrasion of the metal by residual ceramic particles. Chelation therapy resulted in apparent benefit.

xxxxx

[Chelation therapy:  (medicine) the process of removing a heavy metal from the bloodstream by means of a chelate as in treating lead or mercury poisoning.

I was told that this therapy only helps after immediate exposure to Metals.  I can find only one other article in Pub Med where Chelation was used to remove either chromium or coblat from the blood stream as associated with hip replacments or revisions.  the other reference was with Cobalt in 1986.

No comments:

Post a Comment